Ask a doctor

1 Month After 7 Units of Botox at 0.4%- Now I Have Drooping Eyelids, What To Do?

Hi, it has been a month since I had botox. However, my eyelid is still drooping and I can't raise my eyebrows! I have been using Alphagan since day 3 after botox and I only had 7 units at 0.4%. Is it normal? What can I do to move my eyebrow and raise my eyelid??

Doctor Answers (10)

Give It Time by Villar

+1

Botox wears off, so give it time.  It is a frightening experience but do not waste money on "skin tightening devices" or other voodoo.  You are probably incorrect about the concentration and number of units you received.  The company recommended dilution would be 100 units in 2.5cc which would yield 4 units per .1cc which would be impractical to cause eyelid droop.  A larger volume injected deep under pressure might dissect down along tissue planes to the levator muscle causing lid droop.  0.2cc with 8 units is unlikely.

Anyway, time will reveal the cause. After the Botox has metabolized, the lid should return to normal.  You may also find that you have an underlying ptosis that was aggravated by the Botox.  Careful examination of previous photographs should reveal this.


BOTOX® molecules attach to a nerve ending membrane.  They are then internalized into the cytoplasm of the nerve terminal. One molecule of Botox® then cuts one molecule of SNAP-25.  SNAP-25 is one of three molecules than must attach (docking) in order for acetylcholine to be released across the cell membrane to a muscle receptor for it to contract.

Imagine you have 10 SNAP-25 molecules in a glass.  You add ten Botox® molecules in the glass and all the SNAP-25 molecules will be cut.  Now imagine you put 100 Botox molecules in the glass of 10 SNAP-25 molecules.  You have now wasted 90 molecules of Botox®.  Some theorize that a single Botox molecule can continue to cleave more than one SNAP-25 molecule, which would be more wasteful.

At higher concentrations, cell-to-cell transfer of active Botox® has been demonstrated, which raises questions about the toxin affecting cellular targets that are distant from the injection site.

The objective is to use the least amount of Botox® that will cleave the SNAP-25 molecules in the treatment area and not overload the treatment area with wasted Botox.  Botox that may migrate to affect distant targets.

While Acetylcholine is blocked by Botox®, new nerve buds are forming.  If Botox® permanently blocked the treated nerve endings, new ones would simply grow and replace the non-functional ones.  Therefore claims, that one product is longer lasting than the others, or higher concentrations prolong the blockage, are highly suspect.  The objective is to use the least amount to do the job. 

In the early 90’s we experimented by trial and error.  We diluted a 100 unit bottle of Botox® with 10 cc of normal saline, yielding 10 units per cc which we injected using a 1cc syringe and a 30 gauge needle.  We videotaped our patients before and after for muscle function.  We decided to inject the muscle though and across muscle bellies, and across lines of innervation rather than poke them directly from above, to lessen the pain and bruising.   We observed that in over 90% of patients, 10 units of Botox® would paralyze the frown lines for over three months.  10 units of Botox® across the forehead would weaken the muscle to soften the wrinkles but avoid the “bowling ball” effect of complete loss of facial expression and forehead droop.  5 units on each side of the crow’s feet avoiding the lower lid would improve the area without lid ptosis.  We then adjusted for patients with greater or lesser degrees of muscle mass.  In five days we could evaluate the effects and adjust accordingly.  We were pioneering in those days and had to figure this out for ourselves when treatment for wrinkles was off-label.   It now seems we evolved our technique on one of the Galapagos Islands.

Botox® Cosmetic recommends reconstituting a 100 unit bottle with 2.5cc of 0.09% sterile non-preserved sodium chloride which would yield 40 units of Botox® per 1cc syringe.  

In our twenty-one year experience, this is four fold the effective dose.  It may also explain reports of effects and complications beyond the site of injection.  Advances in immunostaining techniques reveal active Botulinum A can migrate cell to cell in high concentration.  (jneurosci.org/content/31/44/15650.full.pdf).   We have just scratched the surface of understanding Botox®.

Perhaps our technique improves the effectiveness of our dosages, but we had similar results with the more common stabbing technique, which we also tried.  We encourage intellectually curious colleagues to experiment and find the lowest possible dosage that saturates the nerve endings and accomplishes the mission without wasting molecules of Botox® that are yet to be fully understood and may migrate to sites beyond local injection as noted in the warning label.

 


West Palm Beach Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox and eyelid droop

+1

If you are having an eyelid droop more than five months after your botox, I doubt the Botox is still causing the issue. However, the side effect could be caused by less than optimal delivery  technique, and could last up to three to four months but will go away. It is not permanent. I don't comprehend what a 0.4% dilution means. Something is not being translated correctly. If you misunderstood your doctor, see them for a better explanation. Otherwise you may need to see a  physician, experienced in Botox, for a second opinon.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox Correction Fort Lauderdale

+1
I suspect your injector had little knowledge of proper dilution. In all of my years of experience & seminars from Harvard to San Francisco I have never seen a percentage dilution. Your best hope is to find someone with a radiofrequency-based skin tightening device to pull the tissue upward.

Will Richardson, MD
Fort Lauderdale Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

You might also like...

Drooping eyelids after Botox

+1

As Dr. Weber stated, this is not a common adverse side effect with Botox or Dysport for those that are experienced in these treatments.  However, this can happen even with experienced injectors.  What is most important is your history with this practice and how they addressed your concerns and cared for you.  If you see value in the relationship, then it may be one worth keeping.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Unable to raise eyebrow after Botox injection, what can I do?

+1

 First just realize that Botox and its effects are temporary typically lasting 3-4 months, so no matter what the Brow drop is also temporary.  Having said that IMHO, you should actively try and move your forehead up, squint your eyes all which will increase the muscle activity in the desired area.  Increased muscle activity makes the neuromuscular junctions return more quickly after Botox has been administered.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Brow movement after botox

+1

Dear Trishamarie in Philippines, My guess is that you received more than 7 units of Botox. The inability to move eyebrow is due to marked weakness of the forehead muscle [ Frontalis]. This should improve in 2-8 weeks, depending on the amount of Botox injected. The droopy eyelid [weakened levator palpebrae muscle], should improve temporarily with the Alphagan drops. However, you should regularly use them 3x/day, till the Botox effect wears off in a few weeks .

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

Botox

+1

please wait. its hard i know, but waiting is safe and effective. we are all in a hurry but this maybe a time to sit back and let nature take its course. if you were my daughter that's what I would ask you to do.

Ayman Hakki, MD
Washington DC Plastic Surgeon
4.5 out of 5 stars 13 reviews

Your upper eyelid ptosis is likely to last another 4-6 months.

+1

Upper eyelid ptosis in the hands of an experienced injector is rare.  It is improbable that you were only injected with 7 units of BOTOX.  I would stay away from this injector.  When you do begin to have an effect from the alphagan, it is likely that the ptosis will resolve in 4-6 weeks.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Ptosis (eyelid droop) following Botox is uncommon, self-limited

+1

Ptosis (eyelid droop) following Botox is uncommon, self-limited. The good news is that this will go away. The bad news is that you will have to wait for your eyelid function to recover. Ptosis does rarely happen to experienced injectors. I would not condemn your injector just because you had this complication. If they're experienced and have cared for you well in the past and you're confident in their abilities this might be a one-off complication that is upsetting to both you and your injector. I hope you recover quickly.

Best,

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 36 reviews

1 Month After 7 Units of Botox at 0.4%- Now I Have Drooping Eyelids, What To Do?

+1

Do not return to this injector because the injection cause paresis of the levators of the upper eyelids. It takes a few months for the effect of the Botox to wear off. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.